If you receive a rash on your arm after getting the COVID vaccine, don't be alarmed. After some recipients expressed concern about the drug side effect, medical experts are advising that a rash at the injection site is completely normal.

Over a dozen individuals have reported having had the reaction to the Moderna vaccine. The arm rash is up to six inches long, red, and sometimes itchy, however, medical experts say is just a sign that the body’s immune system is working to protect against the virus, USA Today reports.

The rash is not dangerous and is topical and only temporary, Dr. Esther Freeman, director of global health dermatology at Massachusetts General Hospital, told the news outlet.

“We want to reassure people that this is a known phenomenon. Having a big red splotch on your arm for a couple of days may not be fun but the reality is there's no need to panic and no reason not to get your second shot."

“It’s temporarily dramatic but it will go away,” she assured.

Freeman is also the principal investigator for the global COVID-19 dermatological registry, which documents cases of COVID-19 reactions and has received 14 reports of the arm rash reaction.

The rash, which is tentatively known as “delayed cutaneous hypersensitivity,” is being studied by dermatologists and allergists. Others refer to the rash reaction as “COVID arm,” USA Today said.

The rash only showing up in those that have received the Moderna COVID vaccine does not come as a surprise to Freeman who noted that a small number of these reactions were reported during the company’s clinical trials. Still, she maintained that the side effect is “not such a big deal.”

The rash typically shows up five to nine days after receiving the first dose of the COVID vaccine and is more common in women and those that are in their 30s and 40s. This data may be skewed because healthcare workers, who tend to be mostly women, received the vaccine first.

Medical experts are unsure why the rash occurs, as Dr. Kim Blumenthal, an allergist and epidemiologist and professor of medicine at Harvard Medical School, told USA Today that they are unsure if “this related to the body’s immune reaction."

“Is this just your body doing the job, or is this may be related to one of the inactive ingredients to the vaccine? We really don’t know yet,” she said.

It has been suggested by medical professionals to take an antihistamine if the COVID arm rash itches and Tylenol if it is painful. If the rash worsens, it should be evaluated by a healthcare provider.

When getting a COVID vaccine, recipients are monitored for at least 15 minutes to determine if there is an allergic reaction to the drug, according to the Centers for Disease Control and Prevention (CDC). If there is anaphylaxis, vaccination sites are equipped with medications and equipment to treat the severe, life-threatening reaction, the agency said.

However, the CDC has said that in the case of the Moderna vaccine, anaphylaxis “rarely” occurs, citing only 10 cases in over 4 million first doses of the drug.

covid vaccine shot A woman getting a COVID vaccine. Photo: POOL / Soeren Stache